Cemiplimab is a human monoclonal antibody to the programmed cell death receptor 1 (PD-1), a checkpoint inhibitor used in the immunotherapy of cancer. Cemiplimab therapy has many adverse events and particularly immune-related conditions including acute hepatitis, which can be serious and even life threatening.
Cemiplimab (ce mip' li mab) is a human recombinant monoclonal IgG4 antibody to the programmed cell death receptor 1 (PD-1) which has distinctive immunomodulatory activity and is used in cancer immunotherapy. PD-1 is an important checkpoint molecule that is expressed on activated T and B cells and macrophages. Engagement of the PD-1 receptor modulates and down regulates T cell responses. Binding of the monoclonal antibody to the PD-1 receptor prevents ligand attachment and activation of the programmed cell death pathways, thereby allowing for a continued activation and proliferation of T cells. The subsequent enhancement of cytotoxic reactivity may play a beneficial role in cancer immunotherapy by breaking immunological tolerance to cancer cell neo-antigens. In prelicensure clinical studies, cemiplimab therapy resulted in objective responses in patients with advanced, metastatic cutaneous squamous cell carcinoma, and a proportion of patients had a long term remission. Cemiplimab was approved for use in cutaneous squamous cell carcinoma in the United States in 2018 and is currently under evaluation in several other forms of cancer, including non-small cell lung cancer, renal, ovarian and uterine carcinoma, lymphomas and multiple myeloma. Cemiplimab is available in solution in single use vials of 350 mg in 7 mL (50 mg/mL) under the brand name Libtayo. The recommended dose is 350 mg intravenously every 3 weeks. Side effects are common and include fatigue, nausea, musculoskeletal pain, rash and infusion reactions. Between 5% and 20% of patients treated with checkpoint inhibitors develop immune-related side effects as a result of immune enhancement including enterocolitis, dermatitis, endocrinopathy, pneumonitis, neuropathy, nephritis and hepatitis. Most of these reactions respond to dose interruption and/or immunosuppressive therapy, but some have resulted in fatalities and some have required long term therapy. Early recognition and prompt management of these side effects is an integral component of proper use of checkpoint inhibitors such as cemiplimab.
Mild-to-moderate serum aminotransferase elevations are common (10% to 20%) during cemiplimab therapy but are usually self-limited and resolve even with continuing cyclic therapy. Serum ALT elevations above 5 times the upper limit of normal (ULN) occur in 3% of patients, and a proportion of these individuals develop clinically apparent liver injury that can be severe. Typically, onset of immune mediated liver injury arises after 2 to 6 cycles of checkpoint inhibitor therapy. The pattern of enzyme elevation is usually hepatocellular but may be mixed or even cholestatic. Monitoring of serum enzymes is recommended with dose interruption for values above 3 times the ULN and discontinuation for values above 10 times the ULN. When serum aminotransferase levels remain elevated despite discontinuation or with development of symptoms or jaundice, early intervention with immunosuppressive therapy is prudent and generally results in rapid resolution. Liver histology usually demonstrates an acute hepatitis-like pattern with focal or confluent necrosis and prominent lymphocytic infiltrates of activated T cells, which is compatible with an immune mediated hepatic injury. Autoantibodies are usually not present and immunoglobulin levels may not be elevated. Restarting monoclonal antibody therapy can result in recurrence of injury, although corticosteroid treatment may block recurrence. Immune mediated hepatitis appears to be more frequent with anti-CTLA-4 than with anti-PD-1 or anti-PD-L1 checkpoint inhibitors. Among 534 patients treated with cemiplimab in prelicensure studies, 11 (2.1%) developed hepatitis, all of whom required corticosteroid therapy and that was fatal in 1 (0.2%).
Likelihood score: C (probable cause of clinically apparent liver injury).
Mechanism of Injury
The mechanism of liver injury due to cemiplimab is likely to be immunologically mediated, and many cases of checkpoint related, immune mediated hepatitis have appeared to respond to corticosteroid or immunosuppressive therapy allowing for continuation or restarting of therapy.
Outcome and Management
Guidelines for management of patients receiving cemiplimab recommend monitoring of liver tests and interrupting therapy for patients who develop serum aminotransferase elevations above 3 times the ULN and discontinuing treatment for values above 10 times the ULN. Corticosteroid therapy can be considered for patients with persistent ALT elevations or if symptoms or jaundice arise, initiating therapy with high dose intravenous methylprednisolone and switching to oral prednisone after 1 to 2 days, continuing tapering doses for at least 30 days. Most cases of hepatitis due to checkpoint inhibitors resolve with prompt institution of immunosuppressive therapy. The few fatal cases that have been reported during immunotherapy with checkpoint inhibitors occurred in patients who had other severe immune related adverse events (Stevens Johnson syndrome, capillary leak syndrome) or who had a delay in starting corticosteroid therapy. Patients with immune related adverse events due to cemiplimab can frequently restart therapy once the adverse event has resolved, although concurrent immunosuppressive therapy may be necessary.
Drug Class: Antineoplastic Agents, Monoclonal Antibodies
Cemiplimab – Libtayo®
|DRUG||CAS REGISTRY NO.||MOLECULAR FORMULA||STRUCTURE|
|Cemiplimab||1801342-60-8||Monoclonal Antibody||Not Available|
Top of page